Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Indianapolis, IN

August 8, 2011Tipton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 8, 2011, 9:33 PM EDT for Tipton County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 9:33 PM EDT (01:33 UTC)
Expired
Aug 8, 2011, 10:15 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN

County Tipton County, IN

The radar

The Indianapolis radar (KIND), 63 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WWUS83 KIND 090133
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT MON AUG 8 2011

INZ030-037>039-090215-
BOONE-CLINTON-HAMILTON-TIPTON-
933 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN CLINTON...
NORTHEASTERN BOONE...NORTHERN HAMILTON AND TIPTON COUNTIES UNTIL 1015
PM EDT...

AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF FRANKFORT...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
KEMPTON AROUND 940 PM EDT...
TIPTON AROUND 1000 PM EDT...
ATLANTA AND ARCADIA AROUND 1005 PM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4037 8587 4005 8586 4016 8650 4036 8643
TIME...MOT...LOC 0133Z 275DEG 27KT 4026 8632

$$
JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:33 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 8, 6:33 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
633 PM EDT MON AUG 8 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...THE POTENTIAL FOR UNSETTLED WEATHER WILL REMAIN IN THE
FORECAST FOR ANOTHER 18 TO 24 HOURS OR SO BEFORE HIGH PRESSURE
PUSHES INTO THE AREA ALONG WITH SOME COOLER AIR TO FINALLY BRING A
BREAK FROM THE RECENT EXTENDED HEAT WAVE. ANOTHER DISTURBANCE AND
ASSOCIATED SURFACE BOUNDARY WILL PUSH THROUGH THE AREA FRIDAY
NIGHT INTO SATURDAY...BRINGING ANOTHER BRIEF OPPORTUNITY FOR
THUNDERSTORMS BEFORE HIGH PRESSURE AGAIN TAKES OVER LATE IN THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

FOCUS IS POPS. GUIDANCE IS SIMILAR AND A BLEND IS SUFFICIENT.

MODELS APPEAR A LITTLE BULLISH ON PRECIP TONIGHT. ALL HAVE BEEN
RELATIVELY CONSISTENT LATELY WITH POSSIBLE DEVELOPMENT OF TWO
COMPLEXES...ONE NEARER THE MAIN UPPER WAVE OVER NORTHERN
ILLINOIS/SOUTHERN WISCONSIN...AND ANOTHER FURTHER SOUTHWEST ALONG
A QUASISTATIONARY BOUNDARY. APPEARS THAT EITHER ONE WOULD BE
LIKELY TO LARGELY MISS CENTRAL INDIANA. IN ADDITION...FORECAST
SOUNDINGS INDICATE A RAPID LOSS OF INSTABILITY LATER TONIGHT. WILL
BUMP DOWN MOS POPS FROM LIKELY TO CHANCE IN THE EVENING...WITH
SLIGHT CHANCE OVERNIGHT FOR THE POTENTIAL THAT ONE OF THESE
COMPLEXES COULD MANAGE TO IMPINGE UPON THE AREA.

ON TEMPS...WENT WITH TEMPS NEAR PERSISTENCE...AS SKY COVER SHOULD
BE MORE EXTENSIVE OVERNIGHT AND SIGNIFICANT COLD ADVECTION IS
STILL A WAYS OFF.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

FOCUS IS ON TEMPS WITH A SECONDARY FOCUS ON POPS TUESDAY. GUIDANCE
REMAINS SIMILAR AND A BLEND IS SUFFICIENT.

WILL HOLD ONTO A SLIGHT CHANCE TOMORROW...AS FORECAST SOUNDINGS
INDICATE SOME MODEST INSTABILITY...BUT ALSO SOME CAPPING...IN
NORTHWEST FLOW ALOFT. MAIN BOUNDARY AND UPPER SUPPORT SHIFT EAST
OF THE AREA EARLY...SO EXPECT MOST DEVELOPMENT TO BE EAST OF
CENTRAL INDIANA.

ON TEMPS...WILL CONTINUE WITH THE ASSUMPTION THAT GUIDANCE IS
RUNNING TOO COOL AS IT HAS BEEN FOR WEEKS NOW. STRONGER COLD
ADVECTION DOES NOT BEGIN UNTIL LATE TOMORROW...AND 850 TEMPS ONLY
DROP SLIGHTLY TOMORROW...SO WILL BUMP MOS UP SEVERAL DEGREES. WILL
BE AN OUTSIDE CHANCE OF ONE MORE 90 DEGREE DAY...BUT THIS WILL
ALMOST CERTAINLY BE THE LAST OF THE STRING. CONTINUED TO LEAN
SLIGHTLY WARMER THAN GUIDANCE THROUGH THE REMAINDER OF THE SHORT
TERM AS AMPLE OPPORTUNITIES FOR SUN ON DRY GROUND SHOULD ALLOW
EFFICIENT DAYTIME HEATING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

SURFACE HIGH PRESSURE WILL BE IN CONTROL FOR MUCH OF THE LONG TERM
PERIOD...SAVE FOR ANOTHER UPPER WAVE AND ASSOCIATED FRONTAL
BOUNDARY PUSHING THROUGH THE AREA EARLY IN THE WEEKEND. THIS WILL
PROVIDE LIKELY THE ONLY OPPORTUNITY FOR PRECIP FRIDAY NIGHT INTO SATURDAY.

HPC TEMPERATURES LOOKED SLIGHTLY COOL GIVEN RECENT
HISTORY/CLIMATOLOGY AND 850 TEMPS...BUT NOT BY MUCH. TEMPS SHOULD
RUN NEAR OR JUST BELOW CLIMO IN NORTHWEST FLOW ALOFT.

&&

.AVIATION.../DISCUSSION FOR 090000Z TAFS/...

MODEL DATA SUGGEST CONVECTIVE POTENTIAL QUITE HIGH ACROSS THE TAF
SITES THIS EVENING AS UPPER IMPULSE CURRENTLY MOVING THROUGH
ILLINOIS PASSES OVER THE LOCAL AREA...COMBINED WITH ENHANCED FLOW IN
THE 925-850MB LAYER. APPEARS UPPER WAVE WILL PASS EAST OF THE TAF
SITES AROUND 090500Z-090600Z...SO CONVECTIVE THREAT SHOULD DIMINISH BY THAT
TIME. POTENTIAL FOR BRIEF SHIFTING WINDS WITH GUSTS UP TO 25-30KTS
AND IFR CONDITIONS IN THE HEAVIER CELLS. CONVECTIVE CLOUD BASES
AROUND 035.

AFTER PASSAGE OF UPPER WAVE...POTENTIAL FOR FOG TO DEVELOP
EXISTS...BUT CONFIDENCE IS LOW ON VISIBILITY FORECASTS DUE TO
QUESTIONS REVOLVING ON HOW MUCH DRIER AIR ADVECTS INTO THE BOUNDARY
LAYER LATER TONIGHT AND THE AMOUNT OF RAIN THAT OCCURS WITH THIS
EVENING/S ACTIVITY. FOR NOW...WILL KEEP VISIBILITY RESTRICTIONS
ABOVE IFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...JAS
Hazardous weather outlook, Aug 8, 11:11 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1111 AM EDT MON AUG 8 2011

INZ021-028>031-035>049-051>057-060>065-067>072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1111 AM EDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THESE STORMS COULD BE SEVERE. THE MOST
LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE FROM 2 PM THROUGH 8 PM.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE
HAIL... AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THUNDERSTORMS ARE
ALSO POSSIBLE FRIDAY THROUGH SATURDAY.

NO SIGNIFICANT OUTBREAKS OF SEVERE WEATHER ARE EXPECTED AT THIS
TIME FOR TUESDAY, FRIDAY OR SATURDAY. REMEMBER LIGHTNING IS A
HAZARD WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Aug 8, 8:38 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
838 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     2 NW WEST LAFAYETTE     40.47N 86.94W
08/08/2011  M54.00 MPH       TIPPECANOE         IN   BROADCAST MEDIA

            SMALL LIMBS DOWN

&&

HEROLD
Local storm report, Aug 8, 8:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             LAFAYETTE               40.41N 86.87W
08/08/2011  U0.25 INCH       TIPPECANOE         IN   AMATEUR RADIO

            ACCOMPANIED BY MEASURED 41 MPH WIND

&&

HEROLD
Local storm report, Aug 8, 9:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
914 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             DAYTON                  40.38N 86.78W
08/08/2011  U0.25 INCH       TIPPECANOE         IN   AMATEUR RADIO

&&

HEROLD
Local storm report, Aug 8, 9:19 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
919 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     LAFAYETTE               40.41N 86.87W
08/08/2011                   TIPPECANOE         IN   PUBLIC

            LARGE TREE LIMBS DOWN OF UNKNOWN DIAMETER...TIME
            ESTIMATED

&&

HEROLD
Local storm report, Aug 8, 9:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
920 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 S FRANKFORT           40.24N 86.51W
08/08/2011  M52 MPH          CLINTON            IN   TRAINED SPOTTER

&&

HEROLD
Special weather statement, Aug 8, 9:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
933 PM EDT MON AUG 8 2011

INZ030-037>039-090215-
BOONE-CLINTON-HAMILTON-TIPTON-
933 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN CLINTON...
NORTHEASTERN BOONE...NORTHERN HAMILTON AND TIPTON COUNTIES UNTIL 1015
PM EDT...

AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF FRANKFORT...MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
KEMPTON AROUND 940 PM EDT...
TIPTON AROUND 1000 PM EDT...
ATLANTA AND ARCADIA AROUND 1005 PM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4037 8587 4005 8586 4016 8650 4036 8643
TIME...MOT...LOC 0133Z 275DEG 27KT 4026 8632

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:02 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren28 min
Aug 8, 8:33 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe27 min
Aug 8, 8:59 PM EDTSevere Thunderstorm WarningINDClinton, Tippecanoe31 min
Aug 8, 9:03 PM EDTSevere Thunderstorm WarningINDHoward32 min
Aug 9, 5:46 PM EDTSpecial Weather StatementINDMontgomery44 min
Aug 9, 6:08 PM EDTSpecial Weather StatementINDBoone37 min
Aug 9, 6:19 PM EDTSevere Thunderstorm WarningINDBoone41 min
Aug 9, 6:38 PM EDTSevere Thunderstorm WarningINDHendricks37 min
Aug 9, 7:08 PM EDTSevere Thunderstorm WarningINDMarion37 min
Aug 9, 7:32 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby43 min
Aug 9, 7:59 PM EDTTornado WarningINDShelby31 min

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.